Ringing in Ears After Taking Magnesium
I started taking magnesium supplements about a week ago. I started off at only 250mg in the morning, but I also started noticing a couple days later that my right ear was quietly ringing during the day (barely noticeable), and very noticeably at night when sleeping on my right side. I randomly get tinnitus in both ears, but it’s usually only for a short while. So, when the ringing persisted, I paid a bit more attention to it.
I mentioned the ringing in my ear to my physical therapist to see if she had any ideas. Unfortunately, her response was tantamount to just accepting it because it may be permanent. Being that I’ve been seeing her for ongoing vertigo issues due to Meniere’s Disease, I was a bit worried. But, I don’t accept symptoms, I challenge them until I find a solution.
The best way to isolate what causes a new symptom is to make a list of anything new you started doing recently, or stopped doing. Also, if you started taking a couple different supplements or medications, a little CSS trick is to look for what meds or supplements can treat the symptom you are having – and that’s probably the one causing it. This is due to being so sensitive chemically. Sometimes even just 250mg of magnesium is enough to rock the boat.
I also noticed that I did not have the ringing in that ear first thing in the morning BEFORE taking my morning meds and supplements. So I knew it had to be one of them. Since magnesium has been found useful in the treatment of tinnitus, I had a pretty good feeling that was the kicker. Sure enough, guess who didn’t have ringing in her hears last night? ME.
It’s probably not only supplements that can cause this. I’ve found that foods that are high in a minerals or vitamins can be as disastrous as supplements. So, if you have ringing that just wont go away, reduce your magnesium intake for a few days (food + supplements). It may not be the cause, but it’s certainly worth a try.
Other causes of ringing in the ear that I have found over the years are sinus or tooth infections (requires antibiotics or just recovery time – or tooth filling/root canal), and allergies (I use Veramyst). Treatment in my case always relives the ringing.